Sci’s going to go ahead and admit, the last few weeks have been a little…brutal. Ok, maybe a LOT brutal. Grad school can be tough at times, and involve days that leave Scicurious wiped. But the posts must go on! And so, today your tough little grad student (YTLGS) is fortifying herself with the best cures imaginable, moose munch and liquor, to bring you today’s post.
(By the way, being poor, Sci accepts gifts to her blogging muse in the form of Moose Munch, dark chocolate of any kind, and liquor of all varieties except NightTrain. Contact her for details).
Todays post brought to you by sugar and…fermented sugars. Also the letter S. And the Journal Club that Sci has to give…soon. Very, very soon.
Landen, et al. “Short onset of action of a serotonin reuptake inhbitior when used to reduce premenstrual irritability.” Neuropsychopharmacology, 2009.
So ladies, I’m sure you know what I mean when I talk about PMS. The bloating, the headaches, the irritability, the mood swings. In Sci’s case, the irritability and mood swings persist all month, and so I divide myself into PMS, DMS (during), and the in-between season, which is basically like the three seasons of the tropics, only more devastating to local fauna.
For most of us, PMS is not exactly debilitating. It’s annoying, sure, and you have to watch what you say for a while, but it doesn’t really impair function. But for some, PMS, and particularly the mood problems associated with it, can really impact daily function for a good portion of every month. Many women treat PMS symptoms with Selective Serotonin Reuptake Inhibitor, or SSRIs, which increase the amount of serotonin floating around in the synapses of your brain. Increased levels of serotonin can improve mood, or at least decrease things like irritability and depression.
However, I’m sure you’ve heard by now that most antidepressants take between two and three WEEKS to produce a noticeable effect on mood. This means that when women who are suffering PMS want to treat it, they need to take antidepressants all the time. Why does it take that long? We don’t really know. There are various theories out there, including the theory that your brain has to adapt to higher levels of serotonin with different receptor levels, as well as the idea that your neurons may change the number and concentration of dendrites, and it’s these changes that may produce antidepressant effects. Suffice it to say that this area is still under heavy investigation.
But it could be that certain effects of antidepressants may occur faster than others. For example, people will report decreases in things like anger and hostility within a few hours of taking an SSRI for the first time. So the authors of this study decided to look at the ACUTE (as in, within one or two doses) effects of SSRIs in women with PMS. After all, it would be useful if these women didn’t have to medicate all month long. They wouldn’t be subject to as many side effects, and it would certainly be a lot less expensive if they only had to take, say, 5 pills per month instead of 30.
So they took a group of 22 women who were known to suffer from PMS-related irritability had to be 50% above baseline irritability, and it had to be the dominant symptom). They monitored them for three months. For one month, the women recorded the duration and intensity of PMS-related irritability at baseline. For two months, the women were on paroxetine, otherwise known as Paxil. They did counterbalance the design to rule out effects of women being on Paxil for two months straight, or being off it in between. In each cycle, they made the women wait until they had been serious pissy for two days, and then allowed them to take the pill, whether Paxil or placebo, and rate the effects over the next few hours and days. They continued to take the pills until the onset of menses. The women were also blood sampled at various points to determine how much drug was in their system.
The results were pretty nice! When taking placebo, women expressed a marked increase in irritability, it got worse and worse as menses approached. When they were taking paroxetine, the irritable symptoms decreased, and they did so rapidly, with significance achieved by the second day of drug administration. Not only that, but even when the drug was at its most effects, blood levels of drug were relatively low, meaning that a low dose could help with irritability in as little as 24 hours!
It sounds awfully good, but there were side effects. Up to 40% of the women on Paxil complained of nausea after the first few doses. So it may not be for the faint of heart, but it’s still encouraging for those who may have horrible PMS, and who are unwilling to be treated all the time.
There were some downsides to the study, as could be expected with human studies. Humans are generally tougher to work with than animals, they’re always on all sorts of other drugs, and getting them to show up for tests is much more difficult. In this case, the study participants were recruited from another study, also involving paroxetine. This is actually a pretty big hangup, because only about 60% of those who take SSRIs respond to them favorably, so they already had a pool of responders right there. Not only that, the previous paroxetine study had been 3 months long, plenty of time for changes to take place in the brain , which may have influenced the outcome of this particular study. It’s good for the study that they knew they had people who would have a response to the drug, but the prior exposure may still present some problems.
Another issue is that, since 40% of the women felt nausea while on paroxetine, they probably knew when they were on drug, and so the results then may have been a little biased. I know that many of the people working on humans have to deal with that confound all the time. When a person knows they are on drug, they will behave differently.
But still, I like this study. It’s got some good, clear clinical relevance, not only in helping women with severe PMS, but in saving them money, as they wouldn’t have to take it all the time. It’ll be interesting to see if short-term treatment with SSRIs comes into clinical practice.
A word of warning, though. If you ARE taking antidepressants for PMS-related irritability, and you are prescribed by your doctor to take it all month long, DO NOT go off your meds without consulting your doctor. REALLY. This is because many SSRIs (Paxil being among them) can cause a “discontinuation syndrome” when they are stopped suddenly. This was probably avoided in the study because the patients were only on the drug for a short period of time, but if you’ve been on your SSRIs for a while, make SURE you consult with your doctor and slowly taper your dosage. Discontinuing SSRIs suddenly can cause major mood problems, not to mention things like seizures. I wouldn’t recommend it.
Mikael Landén, Helena Erlandsson, Finn Bengtsson, Björn Andersch, Elias Eriksson (2008). Short Onset of Action of a Serotonin Reuptake Inhibitor When Used to Reduce Premenstrual Irritability Neuropsychopharmacology, 34 (3), 585-592 DOI: 10.1038/npp.2008.86
Filed under: Physiology/Pharmacology |